MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. 0.8% SURG 3X10ML; REAGENT RED BLOOD CELLS

ORTHO-CLINICAL DIAGNOSTICS, INC. 0.8% SURG 3X10ML; REAGENT RED BLOOD CELLS
Model Number 6902316
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/03/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation summary: customer reported a patient death due to negative antibody screening results.Testing was performed on three ortho vision analyzers on (b)(6) 2021, (b)(6) 2021 and (b)(6) 2021 and negative antibody screening results were confirmed.Cold agglutination studies were performed and a cold antibody was identified including a positive autocontrol which became negative at 30 degrees c.Patient with history or breast cancer and mitral regurgitation of pulmonary vein, was taken to surgery on (b)(6) 2021.After a massive transfusion protocol was activated, the patient expired during surgery.Customer indicates that the patient was already in demise before any transfusion and that the patient's death was not transfusion related.(b)(4).
 
Event or Problem Description
Mxp2493870; ra600634 customer reported a patient death due to negative antibody screening results.Testing was performed on three ortho vision analyzers on (b)(6) 2021, (b)(6) 2021 and (b)(6) 2021 and negative antibody screening results were confirmed.Cold agglutination studies were performed and a cold antibody was identified including a positive autocontrol which became negative at 30 degrees c.Patient with history or breast cancer and mitral regurgitation of pulmonary vein, was taken to surgery on (b)(6) 2021.After a massive transfusion protocol was activated, the patient expired during surgery.Customer indicates that the patient was already in demise before any transfusion and that the patient's death was not transfusion related.Ortho investigation: batch record review and a complaint review were performed.Retain samples had already expired.All results were as expected.The order reports for testing performed on the customer's ortho vision id-mts analyzers were requested but were not provided by the customer.Ortho's medical safety officer was consulted on this case and provided the following response: based on the available information, multiple type and screening tests were done for this patient and generated o positive and antibody screening negative results.However, cold reactivity was detected using ortho method and positive antibody screening was also obtained using a non-ortho method and an anti-p1 was identified for this patient.Anti-p1 is typically a clinically insignificant igm antibody that does not react at temperatures >25 °c.The patients received multiple crossmatched and prewarmed red blood cell units on (b)(6) 2021.On (b)(6) , the patient was in surgery later died.No information to suggest the patient experienced a hemolytic transfusion reaction when received the massive transfusion during the surgery.It is highly unlikely patient's death was caused by the anti-p1 antibody.

Brand Name
0.8% SURG 3X10ML
Common Device Name
REAGENT RED BLOOD CELLS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer Contact
laurie o'riordan
microtyping systems
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key16215744
Report Number0002250051-2023-00037
Device Sequence Number6033124
Product Code QHT
UDI-Device Identifier10758750007660
UDI-Public10758750007660
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number6902316
Device Catalogue Number6902316
Device Lot NumberMULTIPLE LOTS: VSS297, VSS302
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2023
Initial Report FDA Received Date01/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown